Dear Dr. Roach: I am having significant issues with my hip replacement that was performed 10 years ago. It can get quite painful after kneeling, lifting heavy objects or sitting in some chairs for extended periods. My MRIs show no issues. C-reactive protein tests and sedimentation rates are within the normal range, so my doctors are not sure what is causing the pain.
I was tested for heavy metals a year ago in anticipation of replacing the prosthesis. My cobalt levels were high, but not toxic (3 mcg/L). Due to unforeseen circumstances, I had to delay surgery. I was recently retested and now have a level of 6 mcg/L, which I understand to be toxic. My physicians don’t seem to want to address this issue, but I am greatly concerned. I suggested chelation, dialysis and even having periodic units of blood withdrawn, which were all refused.
Is there anything I can do to reduce these levels and prevent damaging my cardiovascular and nervous systems?
Cobalt toxicity is not common. By far, the most common time I see elevated levels of cobalt is in people who have a hip replacement that is wearing out and failing. Very occasionally, the cobalt is high enough to cause symptoms of toxicity, such as heart or nerve symptoms; thyroid issues; smell, hearing and taste loss; rashes; muscle weakness; and fatigue.
When a metal-on-metal prosthesis wears out, the cobalt in the prosthesis can enter the blood. A level above 10 mcg/L suggests that the prosthesis has excess wear. Even though yours is still below that, the fact that the number is rising in the last year, along with the symptoms you have, strongly suggest that your hip may indeed be in need of replacing.
Exactly what cobalt levels should bring concern is a topic that there seems to be uncertainty about. Some sources say that systemic symptoms are unlikely at a level below 100 mcg/L, but several well-respected authors have suggested that a level above 20 mcg/L might be enough to cause local symptoms, such as the pain you are experiencing around your hip. Your levels are unlikely to cause symptoms.
Since, in your case, it is virtually certain that the cobalt is coming from the hip wearing out, the correct treatment is not chelation or dialysis, but removing the source of the cobalt — your prosthesis. These levels indicate it is wearing out, but are not high enough to be considered an emergency.
Dear Dr. Roach: Do people with dementia who are starting to lose touch with things (names, places, etc.) realize it? Are they in denial, or do they not even know that there is a problem?
Every person is different and the different types of dementia behave very differently. In people with Alzheimer’s dementia, the most common type, memory loss is among the earliest symptom, but different types of memory are affected distinctly. A person with early Alzheimer’s may be able to recall events of the distant past or memorized facts very well, but have great difficulty recalling exactly what happened at a particular time and place, especially in the recent past.
My experience with patients (and loved ones) who have Alzheimer’s is that at the beginning, they are often aware they are losing their functions and abilities. However, as the disease progresses, the awareness fades as well, which may be more painful for family, but less painful for the person with dementia. Behavioral issues and personality changes may also occur as the dementia progresses. You can read much more at alz.org.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu